Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 17, 2022, 3:31 AM EDT for Jefferson County, Ohio; Brooke County, Hancock County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2022, 3:31 AM EDT (07:31 UTC)
- Expired
- Jul 17, 2022, 5:33 AM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, OH, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:15 AM EDT | FLASH FLOOD | Steubenville, OH | SEVERAL HOUSES IN STEUBENVILLE REPORTED TO BE FLOODING AS WELL AS SEVERAL ROADS FLOODED WITH HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
023
WGUS51 KPBZ 170731
FFWPBZ
OHC081-WVC009-029-171030-
/O.NEW.KPBZ.FF.W.0009.220717T0731Z-220717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
331 AM EDT Sun Jul 17 2022
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
East Central Jefferson OH County in east central Ohio...
Brooke County in northern West Virginia...
Hancock County in northern West Virginia...
* Until 630 AM EDT.
* At 331 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Weirton, Steubenville, Wellsburg, Toronto, Wintersville, Mingo
Junction, Follansbee, Hooverson Heights, Brentwood, East
Steubenville, Rockdale and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4031 8066 4035 8074 4041 8074 4042 8073
4046 8064 4045 8057 4039 8055 4036 8056
4029 8059
FLASH FLOOD...RADAR INDICATED
$$
Brown2 follow-up statements
130
WGUS71 KPBZ 170847
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
447 AM EDT Sun Jul 17 2022
OHC081-WVC009-029-171030-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-220717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH OH-Brooke WV-Hancock WV-
447 AM EDT Sun Jul 17 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT THIS
MORNING FOR EAST CENTRAL JEFFERSON OH, BROOKE AND HANCOCK COUNTIES...
At 447 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Weirton, Steubenville, Wintersville, Mingo Junction, Follansbee,
Hooverson Heights, Brentwood and East Steubenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4031 8066 4035 8074 4041 8074 4042 8072
4043 8064 4043 8061 4043 8057 4040 8055
4039 8055 4036 8056 4031 8059
FLASH FLOOD...RADAR INDICATED
$$
Brown490
WGUS71 KPBZ 170933
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
533 AM EDT Sun Jul 17 2022
OHC081-WVC009-029-170943-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-220717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH OH-Brooke WV-Hancock WV-
533 AM EDT Sun Jul 17 2022
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL JEFFERSON OH,
BROOKE AND HANCOCK COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4031 8066 4035 8074 4041 8074 4042 8072
4043 8064 4043 8061 4043 8057 4040 8055
4039 8055 4036 8056 4031 8059
$$
BrownWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:07 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 17, 1:07 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 107 AM EDT Sun Jul 17 2022 .SYNOPSIS... A series of low pressure systems will bring increased shower and thunderstorm chances through Monday night. Hot and humid conditions return by the middle of the week. && .NEAR TERM /THROUGH TODAY/... A weak shortwave, moving southeast in the northwest flow aloft, is interacting with a surface warm front/dewpoint line and sparking showers and some storms near the boundary. Models are not in great agreement overnight, but it does look like this activity will shift eastward overnight. Have increased PoPs overnight and included the mention of thunder. Higher dewpoints will drift northeastward overnight. A warm front will traverse the entire forecast area this morning, placing the region in a high humidity airmass. Once the boundary parks to the north, the flow aloft will become zonal. Then a series of shortwaves will make their way across the Upper Ohio Valley. Timing, location, and intensity of these waves remains uncertain, as models are not in very good agreement. However, there will be a chance for a shower or storm at any time during the day, with the highest probability late this afternoon and evening. The threat for severe weather (in the form of damaging wind) this aftn/eve will be predicated on enough warming to destabilize the region, given shear values will struggle to reach 30kts. This will be difficult as clouds will be plentiful and showers and storms will be around for most of the day. In these scenarios, localized flash flooding is a threat due to the high moisture content in the atmosphere (surface dewpoints in the upper 60s to lower 70s) and the risk for repeated heavy downpours over the same locations. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... Another, more pronounced, trough will slowly slide across the region Monday while a series of shortwaves round its base. The increased jet ascent, continued moist advection ahead of the trough axis, and an approaching cold front will promote another round of showers and storms. Precipitation chances will diminish Monday night with frontal passage and the transition of the trough east. Tuesday looks dry with increased sunshine as high pressure moves south of the area. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The region likely will dry out and see temperature rise to about 5 degrees above average under weak NW flow and surface high pressure to the south. The next upper trough and sfc cold front should impact the region mid to late week as its drops out of Alberta, CA toward the upper Great Lakes. Timing of trough/front through the region remains uncertain, but the development of showers and thunderstorms is likely prior to its passage at some point during this period. Synoptic details remain too fuzzy for any discussion of severe/flood threat for the system at this time. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Scattered showers and thunderstorms will continue to move across portions of the Upper Ohio Valley tonight. All PBZ terminals with the exception of FKL and DUJ will likely see rain at some point, though likely brief. Lightning is occurring across eastern Ohio with these cells and may likely affect HLG and perhaps LBE, MGW, and AGC overnight.. though considering this a rather low confidence forecast. Ceilings are widely VFR with these cells and vis drops to MVFR/IFR only in the center of the strongest cells. Have included TEMPO groups in most likely time showers/storms will pass. Convective activity will wane towards dawn and be at a minimum through early afternoon. Then scattered to widespread thunderstorms are expected with an approaching low from mid- afternoon through at least dusk. IFR restrictions likely with thunderstorm passage, but then MVFR/IFR likely into the night as plentiful low-level moisture remains without much mixing. Wind will remain light/southerly through the majority of the time, though afternoon thunderstorms will hold strong wind gust potential. .Outlook... Degraded conditions are likely from Sunday evening thunderstorms through much of Monday. Improvement is likely into midweek. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 16, 10:30 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1030 AM EDT Sat Jul 16 2022 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-171430- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Hancock- 1030 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of showers and thunderstorms Sunday into Monday may produce heavy rain. Localized flooding, with a higher likelihood in urban and poor drainage areas, could develop if heavy rain falls for a long enough period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-509>514- 171430- Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 1030 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dependent upon enough heating, there is a conditional threat for isolated thunderstorms capable of producing damaging wind Sunday afternoon and evening. Periods of showers and thunderstorms Sunday into Monday may produce heavy rain. Localized flooding, with a higher likelihood in urban and poor drainage areas, could develop if heavy rain falls for a long enough period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:58 AM EDT | Flood Watch | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 22 hr |
| Jul 17, 4:10 AM EDT | Special Weather Statement | PBZ | Brooke | 35 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.